Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 44, NWS Miami, FL

May 12, 2013Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 12, 2013, 6:01 PM EDT for Palm Beach County, Florida. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2013, 6:01 PM EDT (22:01 UTC)
Expired
May 12, 2013, 6:30 PM EDT
In force
29 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 109 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 6:06 PM EDTTSTM WND DMG1 N Aberdeen, FLA TREE WAS DOWN AT THE INTERSECTION OF JOG ROAD AND HYPOLUXO ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2013-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2013-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

571 
WUUS52 KMFL 122201
SVRMFL
FLC099-122230-
/O.NEW.KMFL.SV.W.0044.130512T2201Z-130512T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
601 PM EDT SUN MAY 12 2013

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 630 PM EDT

* AT 559 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES NORTHWEST OF BOYNTON
  BEACH...AND MOVING EAST AT 15 MPH.

* THE STORM WILL AFFECT...
  BOYNTON BEACH...
  OCEAN RIDGE...
  AND SURROUNDING COMMUNITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2655 8004 2651 8004 2645 8010 2655 8019
      2660 8015 2656 8003 2655 8003
TIME...MOT...LOC 2201Z 292DEG 14KT 2656 8015

$$
1 follow-up statement
440 
WWUS52 KMFL 122211
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
611 PM EDT SUN MAY 12 2013

FLC099-122221-
/O.CAN.KMFL.SV.W.0044.000000T0000Z-130512T2230Z/
PALM BEACH FL-
611 PM EDT SUN MAY 12 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PALM BEACH COUNTY
IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS
WEAKENED. THUS THE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 2655 8004 2651 8004 2645 8010 2655 8019
      2660 8015 2656 8003 2655 8003
TIME...MOT...LOC 2211Z 292DEG 14KT 2655 8011

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:58 PM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 12, 1:58 PM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
158 PM EDT SUN MAY 12 2013

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
LARGE SCALE MID LEVEL TROUGH CONTINUES TO EVOLVE ACROSS EASTERN
NORTH AMERICA WITH ITS ASSOCIATED COLD FRONT NOW MOVING INTO NORTH
FLORIDA. SOUTH OF THE FRONTAL BOUNDARY, THE AIR MASS REMAINS MOIST
AND MARGINALLY UNSTABLE WITH SCATTERED SHOWERS AND A FEW
THUNDERSTORMS BEGINNING TO DEVELOP EARLY THIS AFTERNOON. STEERING
FLOW ALSO CONTINUES WEST TO EAST SO STORMS ARE FORMING OVER THE
INLAND AREAS AND MOVING TOWARDS THE EAST COAST METRO REGION. THE 12Z
MFL SOUNDING SHOWS A COUPLE OF WEAK CAPS ALOFT AND THESE ARE
PREVENTING RAPID GROWTH BUT ONCE THE AIR MASS DESTABILIZES DUE TO
DIURNAL AFTERNOON HEATING MORE ROBUST DEVELOPMENT IS LIKELY. SO LATE
AFTERNOON AND EARLY EVENING ACTIVITY IS AGAIN ANTICIPATED MAINLY
OVER THE INTERIOR SOUTH OF THE LAKE INTO THE EAST COAST METRO
REGION. THIS AGAIN WILL BE THE SCENARIO FOR MONDAY AFTERNOON AHEAD
OF THE FRONT. FOR TONIGHT, THE GRIDS HAVE MENTION OF PATCHY FOG OVER
THE INTERIOR AND WITH THE ENSEMBLE MEAN FORECAST PROBABILITIES
SHOWING VERY LOW CHANCES OF DENSE FOG, DO NOT PLAN TO CHANGE THIS
PORTION OF THE FORECAST.

THE TROUGH WILL DEEPEN THROUGH TUESDAY NIGHT WHICH WILL ALLOW FOR
THE COLD FRONT TO MOVE INTO SOUTH FLORIDA ON MONDAY AND OFF THE
SOUTHEAST COAST MONDAY EVENING. A COLD FRONTAL PASSAGE THIS LATE IN
THE SEASON IS SOMEWHAT UNUSUAL FOR SOUTH FLORIDA SO ONLY ABOUT 5 TO
10 DEGREES OF COOLING IS EXPECTED BUT IT WILL BECOME MUCH LESS HUMID
MONDAY NIGHT THROUGH TUESDAY NIGHT. SURFACE HIGH PRESSURE WILL BUILD
BEHIND THE FRONT AND RAPIDLY SHIFT EAST INTO THE ATLANTIC BY EARLY
TUESDAY. TEMPERATURES WILL EASILY FALL INTO THE 50S MONDAY NIGHT AND
AGAIN TUESDAY NIGHT OVER THE INTERIOR TO THE WEST AND SOUTH OF LAKE
OKEECHOBEE AND IN THE 60S ELSEWHERE EXCEPT NEAR 70 ALONG THE
IMMEDIATE SOUTHEAST COAST.

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
THE MID LEVEL TROUGH WILL SHIFT EAST INTO THE ATLANTIC THROUGH THE
END OF THE WEEK WITH A RIDGE BUILDING ACROSS SOUTH FLORIDA. A LARGE
CUT-OFF LOW IS CURRENTLY OVER NORTHERN MEXICO WITH BOTH THE GFS AND
ECMWF NOW IN AGREEMENT THAT THE LOW WILL GET LIFTED TO THE NORTHEAST
INTO THE SOUTHEAST STATES AND WEAKEN HAVING ONLY MINIMAL EFFECTS
ACROSS THE SOUTHERN PENINSULA. SO IT APPEARS THAT THE WEEK WILL
REMAIN DRY WITH ONLY A SLIGHT CHANCE FOR SHOWERS BY NEXT WEEKEND.

&&

.AVIATION...
THIS AFTERNOON AND EARLY EVENING WILL SEE ANOTHER ROUND OF
CONVECTION AT THE EASTERN TAF SITES. CURRENT ACTIVITY, WHICH HAS
DEVELOPED OVER THE INTERIOR PORTIONS OF SOUTH FLORIDA, WILL MOVE
EASTWARD. TIMING LOOKS TO BE BETWEEN 20Z AND 21Z, ALTHOUGH THIS
COULD BE OFF AN HOUR OR SO. THE ACTIVITY MAY PERSIST UNTIL BETWEEN
00Z AND 01Z. THEN QUIET WEATHER. INTERIOR AREAS MAY SEE SOME FOG
AND/OR LOW STRATUS. CONFIDENCE IS TOO LOW TO MENTION IN TAFS WITH
THIS ISSUANCE. CURRENTLY FORECASTING VFR CONDITIONS. THE EXCEPTION TO
THIS, WILL BE AND SITES THAT ARE AFFECTED BY SHOWERS/STORMS MAY SEE
MVFR AND POSSIBLY SHORT LIVED IFR THIS AFTERNOON.

TOMORROW WILL SEE A PRE-FRONTAL TROUGH MOVE THROUGH IN THE MORNING,
WITH ISOLATED SHOWERS AND POSSIBLY A THUNDERSTORM. A COLD FRONT WILL
MOVE THROUGH IN THE LATE AFTERNOON/EARLY EVENING. THIS WILL BRING
ANOTHER ROUND OF CONVECTION AFTER 18Z TOMORROW.

WINDS TODAY ARE A LITTLE DIFFICULT. THEY WILL VARY BETWEEN SSE AND
SSW. THEY WILL BECOME LIGHT AND VARIABLE TONIGHT. TOMORROW MORNING,
THEY WILL PICK UP TO BETWEEN 5 AND 10 KTS OUT OF THE SW.

&&

.MARINE...
TRANQUIL WIND AND SEAS OUTSIDE OF CONVECTION WILL CONTINUE OVER
THE MARINE ZONES THROUGH MONDAY. NORTHEAST WIND WILL INCREASE
BEHIND A COLD FRONT MONDAY NIGHT AND TUESDAY AS HIGH PRESSURE
BUILDS OVER THE ATLANTIC. THIS WILL BUILD SEAS IN THE GULF STREAM
TO 6 FEET OR POSSIBLY HIGHER AND THEN SUBSIDE LATER IN THE WEEK AS
THE GRADIENT WEAKENS.

&&

.FIRE WEATHER...
NO PROBLEMS OR CONCERNS THROUGH MONDAY WITH AMPLE TROPICAL
MOISTURE. A MUCH DRIER AIR MASS WILL FILTER DOWN THE PENINSULA
MONDAY NIGHT AND TUESDAY BEHIND A COLD FRONT AND RELATIVE HUMIDITY
TUESDAY AFTERNOON WILL LIKELY DROP BELOW 35 PERCENT FOR A FEW
HOURS OVER MUCH OF THE INTERIOR.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  69  84  64  81 / 30 30 10 -
FORT LAUDERDALE  73  85  69  83 / 20 50 20 -
MIAMI            71  86  69  84 / 20 50 20 -
NAPLES           70  88  66  85 / 10 10 10 -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...30/KOB
AVIATION/RADAR...13/SI
Hazardous weather outlook, May 12, 4:07 AM EDT, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
407 AM EDT SUN MAY 12 2013

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
122315-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
407 AM EDT SUN MAY 12 2013

...SOME STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS FOR THE
ATLANTIC COAST.

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON AND EARLY EVENING. SOME OF THESE THUNDERSTORMS MAY
BECOME STRONG, ESPECIALLY CLOSE TO LAKE OKEECHOBEE AND PALM BEACH
COUNTY. AN ISOLATED SEVERE THUNDERSTORM CANT BE RULED OUT.

WATERSPOUTS: SHOWERS AND THUNDERSTORMS OVER ATLANTIC WATERS WILL
BE CAPABLE OF PRODUCING ISOLATED WATERSPOUTS.

WIND: GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE IN THE STRONGEST THUNDERSTORMS.

HAIL: SMALL HAIL IS POSSIBLE IN THE STRONGEST THUNDERSTORMS, AND
HAIL UP TO QUARTER SIZED CANT BE COMPLETELY RULED OUT.

FLOODING: ANY SLOW-MOVING THUNDERSTORM WITH VERY HIGH RAINFALL
RATES WILL BE CAPABLE OF PRODUCING ISOLATED URBAN FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY, ESPECIALLY IN THE
AFTERNOON AND OVER MIAMI-DADE AND BROWARD COUNTIES. SOME
THUNDERSTORMS COULD BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

KONARIK

In the hours before

Special weather statement, May 12, 5:21 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
521 PM EDT SUN MAY 12 2013

FLZ068-168-122145-
COASTAL PALM BEACH COUNTY FL METRO PALM BEACH COUNTY FL
521 PM EDT SUN MAY 12 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHEASTERN PALM
BEACH COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH...

* UNTIL 545 PM EDT

* AT 520 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR NORTH PALM BEACH...AND MOVING EAST AT 15
  MPH.

* THE STORM WILL AFFECT...
  RIVIERA BEACH...
  NORTH PALM BEACH...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2673 8014 2677 8016 2682 8016 2689 8011
      2697 8012 2698 8008 2696 8007 2687 8004
      2680 8003 2672 8003
TIME...MOT...LOC 2121Z 282DEG 15KT 2681 8007
Special weather statement, May 12, 5:51 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
551 PM EDT SUN MAY 12 2013

FLZ067-068-168-122215-
COASTAL PALM BEACH COUNTY FL INLAND PALM BEACH COUNTY FL METRO PALM
BEACH COUNTY FL
551 PM EDT SUN MAY 12 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN PALM BEACH
COUNTY...FOR FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY WINDS OF 45 TO
55 MPH...

* UNTIL 615 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR GREENACRES CITY...AND MOVING EAST AT 20
  MPH.

* THE STORM WILL AFFECT...
  FLORIDA GARDENS...
  GREENACRES CITY...
  ATLANTIS...
  LAKE WORTH...
  HYPOLUXO...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2655 8004 2646 8006 2654 8027 2670 8019
      2671 8003 2663 8003 2662 8004 2661 8003
      2660 8004 2659 8003 2655 8003
TIME...MOT...LOC 2151Z 283DEG 17KT 2660 8016

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:03 PM EDTSpecial Marine WarningMFL57 min
May 12, 5:21 PM EDTSpecial Weather StatementMFLMartin24 min
May 12, 5:39 PM EDTSpecial Marine WarningMFL66 min
May 12, 5:51 PM EDTSpecial Weather StatementMFLPalm Beach24 min
May 12, 5:58 PM EDTSpecial Marine WarningMFL62 min
May 12, 6:15 PM EDTSpecial Weather StatementMFLPalm Beach30 min
May 12, 6:23 PM EDTSpecial Marine WarningMFL52 min
May 12, 6:54 PM EDTSpecial Marine WarningMFL51 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.